Dr. Garrett is manager of the Health Education Center at Mission Hospitals in Asheville, North Carolina.
The development of postthrombotic syndrome (PTS) after deep vein thrombosis (DVT) is not well understood. A study of patients at 8 centers in Canada sought to determine the frequency, time course, and predictors of PTS after acute DVT. Standardized assessments for PTS were conducted using the Villalta scale at intervals of 1, 4, 8, 12, and 24 months after study enrollment. The Villalta scale grades PTS based on 9 clinical and subjective parameters.
At all study intervals, about 30% of patients had mild (score of 5-9), 10% had moderate (10-14), and 3% had severe (>14 or leg ulcer) PTS. Greater severity at 1 month predicted higher scores at 24 months of follow-up. Additional predictors of higher scores were thrombosis of the common femoral or iliac vein, higher body mass index, previous episode of DVT in the same limb, older age, and female sex.
Managing warfarin therapy can be challenging sometimes, even for the most stable patients. When stable patients have international normalized ratio (INR) readings that are unexpected, there are a number of factors to consider before making a therapeutic decision.
Most clinics have policies in place to verify point of care (POC) readings with a sample obtained by venipuncture if the POC reading is out of range (>4.0- 5.0). Examples of issues that could result in the lab INR being falsely high include:
Certain medical conditions can interfere with the INR test. The most widely known of these conditions is called antiphospholipid antibody syndrome. Lupus anticoagulant and anticardiolipin antibodies are 2 subclasses of antiphospholipid antibody syndrome. These conditions may cause the INR result to be falsely high. If this type of interference is suspected, a chromogenic factor X level should be obtained.
A short period of subtherapeutic anticoagulation does not result in an increased risk of thromboembolic complications in adults stabilized on warfarin therapy, according to a recently published study.
Researchers conducted a retrospective, matched cohort study to assess the risk of thromboembolism during brief periods of subtherapeutic anticoagulation in adult patients receiving warfarin therapy for various indications. Patients were identified as having subtherapeutic anticoagulation if they had an international normalized ratio (INR) value of 0.5 or more units below target on the index INR date. Patients were followed for 90 days after the index INR date to assess the occurrence of thromboembolic complications, including any venous thromboembolism, cerebrovascular accident, transient ischemic attack, systemic embolism, or heart valve thrombosis.
No statistically significant differences were noted between the low and therapeutic INR cohorts in the overall rate of thromboembolic complications, bleeding events, or deaths. The investigators concluded that patients stabilized on warfarin therapy who present with isolated subtherapeutic INR are at a low risk of having thromboembolic complications, and therefore do not need treatment with a rapidly acting anticoagulant such as heparin. Dose adjustment and more frequent monitoring should be instituted until the INR is stable.